Texas, 2018

Flood and Hail in Texas, May 24 to 25, 2018

May 24 to 25, 2018 · NWS SJT · 10 events in 6 counties and zones

On May 24 an isolated severe storm formed near Abilene and produced damaging winds and flash flooding in the city. On May 25, an isolated gargantuan, southwest moving supercell, moved southwest across southern Brown County, San Saba County and Mason County during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

On May 24 an isolated severe storm formed near Abilene and produced damaging winds and flash flooding in the city. On May 25, an isolated gargantuan, southwest moving supercell, moved southwest across southern Brown County, San Saba County and Mason County during the evening hours. As it did, it left a path of destruction of damaging winds and large hail. The largest hail was near Richland Springs. Then another line of storms resulted in a few severe storms across the Big Country during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 24, 5:40 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, May 24, 5:40 PM CST, 1 hour 50 minutes before
Area Forecast Discussion...UPDATED
National Weather Service San Angelo TX
640 PM CDT Thu May 24 2018

.UPDATE...
The forecast has been updated to include low PoPs for all of the Big
Country, the northern Concho Valley and northern parts of Coleman
and Brown Counties this evening and early tonight. Widely scattered
showers and a few thunderstorms are occurring across these areas.
This convective activity is occurring in a moderately unstable
airmass, and is along the tail end of a weak shortwave trough moving
east across parts of Kansas and Oklahoma.
Cloud cover was also increased to some extent across this area
this evening and early tonight. No other changes to the forecast
at this time.

&&

.PREV DISCUSSION... /issued 546 PM CDT Thu May 24 2018/

AVIATION...
/00Z TAFS/

Expect mainly VFR across West Central Texas tonight and Friday.
Isolated showers and thunderstorms are possible this evening
mainly across the Big Country and going with a VCSH at the KABI
terminal until 03Z.  21

PREV DISCUSSION... /issued 246 PM CDT Thu May 24 2018/

SHORT TERM...
(Tonight and Friday)

Hotter weather expected to begin impacting the area on Friday. We
are again in the upper 80s to around 90 degrees across the area
this afternoon with a fairly well-developed Cu field. High-
resolution models continue to try to develop isolated showers or
thunderstorms this afternoon and evening, mainly from the Big
Country south into the Concho Valley and Heartland areas. We have
seen a couple light showers try to develop, but quickly dissipate,
so will withhold mention of this activity for now, keeping the
mention of precip in our western counties as was inherited. We do
have a Marginal Risk for severe thunderstorms in our western
counties, but this is dependent on these thunderstorms being able
to develop, which isn't guaranteed, and coverage is expected to be
isolated if they do. Main hazards would be gusty winds, dangerous
lightning, and small hail. Expect to see a similar pattern to
last night, that if storms develop to our west, they will likely
weaken as they move east into our area. Lows tonight will again
be in the upper 60s to lower 70s.

For Friday, have continued with the hotter temperatures of mid to
upper 90s. However, we have struggled to warm the last few days
due to humid conditions, and afternoon clouds, so did not go as
hot as some of the guidance was suggesting.

LONG TERM...
(Friday Night through Thursday)

No major changes to the long term forecast with hot and dry
conditions to prevail. GFS continues to be a little hotter than
the other models, pushing over 105 at times through the weekend.
Not sure its handling either soil moisture or the afternoon cu
field that is developing each afternoon so won't go that high, but
temperatures at or above the 100 degree mark still look on target.
Upper level high pressure only builds across the area all the way
through next weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 69  95  71 100 /  20  10  10  10
San Angelo 	 68  96  71 102 /   5  10   5   5
Junction 	 70  95  70 100 /   5  10   0   5
Brownwood 	 68  94  69  99 /  10  10   5  10
Sweetwater 	 69  94  71 100 /  20   5   5  10
Ozona      	 68  95  69 100 /   5   5   0   5

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, May 24, 1:34 PM CST, 5 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
234 PM CDT Thu May 24 2018

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-251945-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
234 PM CDT Thu May 24 2018

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms may develop across far western portions
of the Big Country and Concho Valley this afternoon and early
evening. Storms that develop will be capable of producing gusty
winds, dangerous lightning, and small hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Hot temperatures can be expected for the upcoming Memorial
Day weekend, with afternoon highs reaching 100 to 103 degrees
Saturday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, May 24, 4:44 PM CST, 2 hours 46 minutes before
Special Weather Statement
National Weather Service San Angelo TX
544 PM CDT THU MAY 24 2018

TXZ114-242315-
Shackelford TX-
544 PM CDT THU MAY 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SHACKELFORD COUNTY UNTIL
615 PM CDT...

At 543 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lueders, or 16 miles west of Albany, moving slowly east at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of western Shackelford
County, including the following locations... Big Country Baptist
Assembly.

LAT...LON 3267 9961 3280 9961 3288 9943 3261 9941
TIME...MOT...LOC 2243Z 264DEG 9KT 3275 9958

!
Special weather statement, May 24, 5:47 PM CST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service San Angelo TX
647 PM CDT THU MAY 24 2018

TXZ049-113-250015-
Fisher TX-Jones TX-
647 PM CDT THU MAY 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JONES AND
NORTHEASTERN FISHER COUNTIES UNTIL 715 PM CDT...

At 646 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Hamlin, moving east at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Hamlin around 715 PM CDT.

Other locations impacted by this storm include Hitson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3278 10004 3285 10032 3296 10030 3296 10000
TIME...MOT...LOC 2346Z 283DEG 8KT 3296 10022
Special weather statement, May 24, 6:25 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service San Angelo TX
725 PM CDT THU MAY 24 2018

TXZ113-114-127-128-250115-
Shackelford TX-Callahan TX-Jones TX-Taylor TX-
725 PM CDT THU MAY 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CALLAHAN...
SOUTHEASTERN JONES...SOUTHWESTERN SHACKELFORD AND NORTHEASTERN TAYLOR
COUNTIES UNTIL 815 PM CDT...

At 725 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hamby, or 8 miles north of Abilene. this storm was nearly stationary.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Abilene around 755 PM CDT.

Other locations impacted by this storm include Impact and Lake Fort
Phantom Hill.

This includes Interstate 20 between Mile Markers 282 and 295.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3243 9980 3268 9979 3269 9952 3243 9953
TIME...MOT...LOC 0025Z 110DEG 3KT 3257 9968
Special weather statement, May 24, 7:04 PM CST, 26 minutes before
Special Weather Statement
National Weather Service San Angelo TX
804 PM CDT THU MAY 24 2018

TXZ049-113-250130-
Fisher TX-Jones TX-
804 PM CDT THU MAY 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JONES AND
SOUTHEASTERN FISHER COUNTIES UNTIL 830 PM CDT...

At 804 PM CDT, Doppler radar was tracking a strong thunderstorm near
Noodle, or 17 miles northeast of Sweetwater, moving south at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Jones
and southeastern Fisher Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3269 10024 3269 10002 3252 10001 3252 10029
TIME...MOT...LOC 0104Z 007DEG 9KT 3261 10015

The radar

The Dyess AFB radar (KDYX), 53 km away, was scanning. The volume nearest the first event began at 01:33 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 hail, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Taylor

When
May 24, 7:30 PM CST to 7:32 PM CST
Where
Taylor County, 1.81 mi NW of Wylie
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.400, -99.790

A trained spotter reported sections of residential fencing blown over and large tree limbs taken off trees on Rebecca Lane and Royal Court Circle in Abilene. Winds were estimated in excess of 60 mph along with half inch hail.

Thunderstorm Wind, Taylor

When
May 24, 8:06 PM CST to 8:08 PM CST
Where
Taylor County, Abilene
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.450, -99.730

The Abilene Police Department reported a utility pole down in the Button Willow area of Abilene.

Flood, Taylor

When
May 24, 8:06 PM CST
Where
Taylor County, 2.74 mi WSW of Abilene to 0.64 mi NE of Caps
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.441, -99.776

The Abilene Police Department reported street flooding in the area around the Mall of Abilene and south to the Buttonwillow area.

Hail, Brown

When
May 25, 7:09 PM CST to 7:11 PM CST
Where
Brown County, 0.59 mi E of Zephyr
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.680, -98.790

Law enforcement reported tons of pea size hail with three inch drifts.

Thunderstorm Wind, Brown

When
May 25, 7:10 PM CST to 7:12 PM CST
Where
Brown County, 0.91 mi SW of Brownwood
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.710, -98.990

Brownwood Police Department reported power lines, power poles, and trees down across Brownwood and Early.

Thunderstorm Wind, Brown

When
May 25, 7:11 PM CST to 7:13 PM CST
Where
Brown County, 0.59 mi E of Zephyr
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
31.680, -98.790

An amateur radio operator reported tree damage in Zephyr.

Thunderstorm Wind, San Saba

When
May 25, 7:50 PM CST to 7:55 PM CST
Where
San Saba County, 0.59 mi E of Richland Spgs
Measured
74 kt (85 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.270, -98.940

The San Saba Emergency Manager reported uprooted trees in Richland Springs and winds estimated at 80 to 90 mph, between 850 and 900 PM. A National Weather Service Survey Team found lots of evidence of damaging straight line winds around 80 to 85 mph. In addition to the damaging thunderstorm winds, softball sized hail fell in a 9 mile by 2 mile swath northeast and southwest of Richland Springs. This swath of hail extended northeast towards Locker, Spring Creek and Algerita and southwest across Richland Springs.

This combination of wind and hail damaged or destroyed numerous vehicles, broke windows, damaged siding and roofs on many homes. One trailer was destroyed by the damaging thunderstorm winds. All of the debris was aligned from northeast to southwest. We observed many oak trees that were completely defoliated. There were many broken tree branches and some trees were uprooted. Livestock were also killed by the damaging winds and large hail stones.

Thunderstorm Wind, Jones

When
May 25, 8:03 PM CST to 8:05 PM CST
Where
Jones County, 1.35 mi WSW of Stamford
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
32.940, -99.800

Hail, Mason

When
May 25, 8:55 PM CST to 8:57 PM CST
Where
Mason County, 0.59 mi E of Mason Co Arpt
Measured
1 in hail
Reported by
NWS Employee
Coordinates
30.730, -99.170

A National Weather Service employee reported that hail fell between 955 PM and 959 PM and it covered the ground.

Thunderstorm Wind, Callahan

When
May 25, 9:11 PM CST to 9:13 PM CST
Where
Callahan County, 3.23 mi WNW of Clyde
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.420, -99.550

Law enforcement reported tractor trailers were blown over on top of of cars.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758884, 758885, 758984, 758886, 758887, 758888, 758889, 758893, 758892, 758894.